The Top 7 Tox Articles of 2013

December 30, 2013, 8:48 pm

scooby-snax-250x300As we celebrate the year just ending, and welcome in 2014, let’s pause and remember some of the articles in the field of medical toxicology that most impressed TPR during 2013. The following 7 papers are listed in chronological order (links connect to TPR‘s discussion of each article):

  • Pediatric Marijuana Exposures in a Medical Marijuana State. Wang GS et al. JAMA Pediatr 2013 July;167:630-3 With several states legalizing recreational marijuana — and many more allowing medical marijuana — cases of inadvertent pediatric exposure to cannabis will undoubtedly increase, and it is important for emergency practitioners to recognize presenting signs and symptoms.  This paper, from the University of Colorado and Rocky Mountain Poison Center — describes 14 cases in which findings of somnolence, lethargy, and ataxia were present.
  • Overdose of drugs for attention-deficit hyperactivity disorder: clinical presentation, mechanisms of toxicity, and management. Spiller HA et al. CNS Drugs 2013 July;27:531-43. Since with the publication of DSM-5, the criteria for diagnosing attention-deficit hyperactivity disorder (ADHD) in children has been broadened considerably, emergency practitioners and medical toxicologists will most likely see more cases of overdose from ADHD drugs in 2014 and years going forward. This comprehensive article is tough reading, but the abstract makes most of the important points.
  • Case 23-2013: a 54-year-old woman with abdominal pain, vomiting, and confusion. Kalantar-Zadeh K et al. N Engl J Med 2013 July 25;369:374-382. This case conference discussion of metformin toxicity is very instructive.
  • Critical care management of verapamil and diltiazem overdose with a focus on vasopressors: a 25-year experience at a single center. Levine M et al. Ann Emerg Med 2013 Sept;62:252-8 This thought-provoking paper suggests that treatment with high doses of vasopressors (considerably higher than many of comfortable with) may be effective in treating toxicity from non-dihydropyridine calcium channel blockers (CCBs). Also well worth reading is the accompanying commentary in which Kent Olson notes that bedside echocardiography can help sort out those CCB overdose patients with poor left ventricular function — who may benefit most from high-dose insulin — and those with shock from vasodilatation, who may need a vasoconstrictor such as norepinephrine.
  • Anti-N-methyl-D-aspartate receptor (anti-NMDAR) encephalitis: an etiology worth considering in the differential diagnosis of delirium. Punja M et al. Clin Toxicol 2013 Sep-Oct;51:794-7: Anti-NMDAR encephalitis is an  under-appreciated cause of altered mental status is, not infrequently, misdiagnosed as neuroleptic malignant syndrome. This paper is must-reading, especially for those not familiar with the diagnosis.
  • A case of cannabinoid hyperemesis syndrome caused by synthetic cannabinoids. Hopkins CY et al. J Emerg Med 2013 Oct;45:544-546: This well-done paper describes cyclic vomiting in a 30-year-old man following 2 months of smoking a synthetic cannabinoid marketed as “Scooby Snax”.
  • Rare-earth magnet ingestion-related injuries among children, 2000-2012 Roo ACD et al. Clin Pediatr 2013 Nov;52:1006-1013: Powerful rare-earth magnets, marketed as desk toys or stress relievers, are also used to mimic lip- or tongue-piercing. This important article describes dozens of cases of significant injury caused by swallowing 2 or more of these tiny spheres.

Happy New Year to all! Here’s hoping that 2014 will bring many more interesting and important papers in medical toxicology.

2 Comments:

  1. Chris Nickson Says:

    Great picks Leon – all the best for 2014!
    Chris

  2. Leon Says:

    Chris:

    Thanks! Best wishes for the New Year to you and the entire incredible gang in Australia.